If you don't remember your password, you can reset it by entering your email address and clicking the Reset Password button. You will then receive an email that contains a secure link for resetting your password
If the address matches a valid account an email will be sent to __email__ with instructions for resetting your password
To the Editor: Hair loss in patients undergoing chemotherapy for cancer is usually reversible after discontinuation of chemotherapy. However, in chemotherapy-induced permanent alopecia (CIPAL) characterized by absent or sparse hair, regrowth may not occur.
After institutional review board approval, we performed a retrospective chart study of patients who had attended our Hair Clinic during the previous 7 years. Findings were compared with reports identified by a literature search.
We reviewed 8,430 records of patients with nonscarring alopecia. Of these, 7 cases of CIPAL were identified (0.083%), two following chemotherapy with busulphan and 5 following treatment with taxanes (Table I). The median age of these patients was 41 years and all showed diffuse alopecia characterized by short and sparse scalp hair (Fig 1), which developed a few weeks after the start of chemotherapy. Two patients also demonstrated partial eyebrow loss. Histopathologic examination showed a marked reduction of follicular units with an increase in vellus hair formation and absence of any significant inflammation or scarring.
Table IDetails of studies that report chemotherapy-induced permanent alopecia (CIPAL)
Bu/Cy-CIPAL occurred 7 to 27 months following BMT, showing 4 different clinical patterns: complete alopecia with or without facial hair loss, patchy alopecia, incomplete hair loss, and complete alopecia of the scalp, axillae, and pubic area.
in previously reported cases (median age, 56.5 years) was similar to that observed in our study. On examination, one patient had androgenic-type hair loss, and the other, diffuse alopecia of scalp and body hair.
In tamoxifen-CIPAL (median age, 57.5 years), hair loss started 3 months after initiation of the treatment and was expressed as complete or androgenetic-type alopecia.
Following the conditioning regimes for BMT, risk factors for CIPAL in adults included dose intensity, different bioavailability of the drugs, female sex, older age in males, allogenic BMT and in children, chronic graft-versus-host-disease, older age, and previous cranial radiotherapy.